Alabama, 2017

Damaging Wind in Alabama, June 18, 2017

June 18, 2017 · NWS HUN · 1 event in 1 county or zone

A late afternoon thunderstorm produced winds that knocked a tree down in Lauderdale County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A late afternoon thunderstorm produced winds that knocked a tree down in Lauderdale County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 18, 2:06 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 18, 2:06 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
306 PM CDT Sun Jun 18 2017

.NEAR TERM...(Tonight)
Issued at 306 PM CDT Sun Jun 18 2017

Afternoon GOES-16 visible imagery shows a rather chaotic scene across
the region. Showers and thunderstorms that erupted on an outflow and
stationary disturbance from the Mississippi Valley convection have
now dissipated, leaving a pronounced outflow boundary and clearing
in its wake. This is creating quite a range of temperatures--and thus
instability--across the area, ranging from rain-cooled conditions at
Vinemont/Cullman and Decatur, to some places that have been in the
sun all day like Muscle Shoals. Meanwhile, an MCS continues a slow
march to the SSE across the Nashville metro area, another MCS over
Arkansas is moving east into the Memphis metro area, and additional
scattered showers and thunderstorms are developing across northern
Mississippi. The parent cold front responsible for these storms is
located roughly from Paducah to Little Rock, while the driving
shortwave is over northern Illinois.

One way or another, showers and thunderstorms are expected tonight
across most of southern Tennessee and north Alabama, as the front
slowly inches SE. One of the ongoing storm complexes seems likely to
be the first culprit with additional storms to follow overnight.
Ensembles pinpoint the highest rain chances to come after 06Z. The
forecast will stick with persistence for low temperatures tonight.

There is still some uncertainty about storm severity. Rain and clouds
were seeming to limit the instability, but with clearing occurring,
that is becoming less and less of an issue. Mesoanalysis and model
data suggest there may be less DCAPE available to enhance downdrafts,
but that will not be enough to zero out the straight line wind
threat. Ongoing wording about strong to severe storms still looks
reasonable.

.SHORT TERM...(Monday through Tuesday)
Issued at 306 PM CDT Sun Jun 18 2017

The short term will be dominated by the effects of convection along
the front, which has slowed down further with today's model runs and
is now expected to move across the area by perhaps 00Z Tuesday. So
high PoPs will need to linger across most of Monday and well into
Monday night before dry air even considers moving into the area--and
that is not very certain either.

Heavy rainfall still could be a marginal threat, and some localized
flooding cannot be ruled out given the precipitable water values
expected to approach 2 inches. However, the recent dry spell across
the area (June month-to-date rainfall is less than half of normal at
HSV and only 0.38 at MSL) has depleted soil moisture; in fact, NASA
SPoRT Land Info System soil moisture data is running in the 10th to
30th percentiles across a good chunk of the area. So it seems like we
can probably handle the expected 1-2 inches of rain that models are
spitting out. For now we will hold off on a flash flood watch.

The drying trend currently forecast for Tuesday could be in jeopardy
pending the track of the much-discussed tropical system over the
Caribbean. 12Z model guidance has come into better agreement on the
track of the system, which brings it into the eastern Gulf early
Tuesday. That could affect the southward extent of the cold front and
thus our rain chances through the short term, let alone what it does
for the remainder of the week.

In this kind of pattern, it is hard to deviate much from blended
guidance. High temperatures tomorrow will run about 5 degrees below
normal (which may be somewhat optimistic given clouds and rain) while
post-frontal highs Tuesday could easily rise back to normal. Low
temperatures should cool off slightly Monday night and Tuesday night
but this assumes dry air advection that may lag.

.LONG TERM...(Tuesday night through Saturday)
Issued at 306 PM CDT Sun Jun 18 2017

New model guidance is showing a weak and dry re-enforcing longwave
trough axis merging with the stalled out frontal boundary in
southern Alabama on Wednesday. NAM12 is the main outlier and keeps
the frontal boundary further north closer to central Alabama.
However, even the NAM12 soundings look too dry for precipitation
development(so left out pop at this time on Wednesday). Cloud cover
does look to increase on Wednesday in the afternoon from the south.
However, much of the morning should be cloud free based on forecast
RH fields. 925 mb temperatures are still forecast to be between 22
and 25 degrees Celsius north of the Tennessee River. Lower 90s north
of the river to mid/upper 80s south of the River look reasonable
based on expected cloud cover. A weakness in the ridge continues to
remain in place just south of the area due to the revitalization of
energy aloft with the re-enforcing longwave trough axis.

This keeps a west to east oriented area of shear/vorticity
associated with this longwave trough over southern Georgia/Alabama
on Wednesday night. Increasing southerly flow from the Gulf of
Mexico should help to moisture the atmosphere Wednesday night into
Thursday. This should advect higher dewpoints in the mid to upper
60s into the area and allow warmer low temperatures(in the mid to
upper 60s) to return. The models are in fairly good agreement that
this boundary will move north Wednesday night into Thursday morning
toward the Tennessee Valley. Models do forecast deep enough moisture
and forcing with this boundary pushing into northern Alabama on
Thursday independent of the tropical entity's path for scattered
shower and thunderstorm develop. Some of these could be strong
producing gusty winds and heavy downpours.

The movement of the tropical entity in the Gulf of Mexico continues
to diverge significantly in new model guidance. NAM12/ECMWF continue
to be much further west with this feature and move it into southern
Texas. GFS moves it more north and into the Mississippi/Lousiana
coast. However, by Thursday into Thursday night, most synoptic
models advect such rich moisture north from the Gulf of Mexico, that
the boundary moving north from central Alabama has plenty of
instability (2000-3000 J/KG) and high moisture content (PWATS
climbing to over 2.00 inches at times) to work with. At this point,
bulk shear is dependent on where the tropical system moves. If the
tropical entity moves into central Alabama, this could provide the
impetus for strong to marginally severe storms (given a stronger low
level wind field and stronger shear) in some portion of northern
Alabama. Regardless, new guidance is suggesting this could produce
some heavy rainfall and strong storms producing gusty winds over the
area Thursday night through Friday. Will need to monitor this as we
get closer. Chances of showers/storms were kept a bit below
guidance, but still between 50 and 60 percent during that time. Kept
these higher chances of showers/storms in the forecast through
Friday, as the boundary (maybe enhanced by the tropical
system) moves across northern Alabama.

As the better forcing/shear continues to move northeast Friday night
into Saturday into Goergia/eastern Tennessee), shower and
thunderstorm chances will lessen. However, kept scattered activity
in the forecast given some upper level energy remaining over the
area. Depending on how much rainfall we actually receive Thursday
night and Friday, minor flash flooding/river flooding may become a
concern. This really doesn't change much through the upcoming
weekend as scattered showers and storms remain in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1248 PM CDT Sun Jun 18 2017

Extremely difficult pattern to forecast thru 18Z/19 due to occasional
scattered showers/storms stemming from a weak front currently over
the Mississippi and Ohio Valleys. Scattered storms ongoing now will
become more numerous this afternoon. There is some confidence in
timing though it may extend later than TEMPO groups indicate.

Once we get past 00Z, the thunderstorm threat is nearly impossible
to time as the front slowly moves east (it will not pass either site
until after 18Z/19). For these TAFs, have forecast prevailing MVFR
conditions within SHRA beyond 04Z, with ceilings lowering after
daybreak. Thunderstorms and IFR conditions are highly likely to occur
after 04Z, but timing is just too uncertain to include further
details at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...BCC
SHORT TERM...BCC
LONG TERM...KTW
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 18, 2:13 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
313 PM CDT Sun Jun 18 2017

ALZ001>010-016-TNZ076-096-097-191200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
313 PM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Thunderstorm coverage will increase as the evening progresses with
numerous thunderstorms expected overnight. The highest threat of any
strong to marginally severe thunderstorms will be this evening with
wind gusts up to 60 mph possible. Brief heavy rainfall could also
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorm coverage will taper off Monday night with isolated
thunderstorms lingering in the southeast portions of the area Tuesday
into Tuesday night. Brief heavy rainfall any of these storms may lead
to localized flooding.

Scattered thunderstorms return to the area Thursday through Saturday
with slightly higher coverage expected on Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The Columbus AFB radar (KGWX), 118 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 18, 4:00 PM CST
Where
Lauderdale County, 1.38 mi N of Rhodesville
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.890, -87.870

A tree was knocked down on the roadway at the intersection of CR 189 and CR 6.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694022.